Indiana, 2018

Tornado and Flash Flooding in Indiana, September 8, 2018

September 8, 2018 · NWS PAH · 4 events in 4 counties and zones

The remnants of Tropical Storm Gordon merged with a cold front over the mid-section of the country. The tropical moisture squeezed out by the front produced widespread heavy rainfall and isolated flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The remnants of Tropical Storm Gordon merged with a cold front over the mid-section of the country. The tropical moisture squeezed out by the front produced widespread heavy rainfall and isolated flooding. During the afternoon hours, there was enough sunshine and destabilization for thunderstorms to develop. Enough low-level wind shear was present for a few rotating storms and an isolated weak tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 8, 6:42 AM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Sep 8, 6:42 AM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
742 AM CDT Sat Sep 8 2018

.UPDATE...
Issued at 742 AM CDT Sat Sep 8 2018

Updated aviation discussion.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 418 AM CDT Sat Sep 8 2018

A Flash Flood Watch continues for a large part of the region, with
no change in the county breakout at this time, as the center of
Gordon remnants move along our northwestern tier of counties.
QPF, including WPC QPF, has decreased south of the OH River, and
the gradient is steeper than before as one moves north into
southern IL and southwestern IN. It appears that most of the heavy
rain, at least early this morning, has already occurred over
southeastern MO. However, re-development of heavy rain (and
scattered tstms) may occur this afternoon over this area ahead of
the surface wind shift to the northwest. If current model and
radar trends continue, it is possible that western parts of the
Flash Flood Watch may be cancelled early. Winds could gust above
20 mph across much of the region this afternoon, just ahead of the
wind shift.

Sun is expected to be cooler than even today, with lingering
shower activity finally ending in the east during the evening as a
mid level shortwave trof axis passes through.

.LONG TERM...(Monday through Friday)
Issued at 418 AM CDT Sat Sep 8 2018

Dewpoints will start out lower, with low temps in the upper 50s
most locations Sun and Mon nights. There will be little to no
chance of pcpn next week as mid level heights gradually build in
the slack southern stream flow aloft. Moisture associated with
tropical system Florence may trigger a few showers here late in
the week. A gradual warming trend can be expected, returning back
to above average temps by late week, with increased humidity.

&&

.AVIATION...
Issued at 742 AM CDT Fri Sep 7 2018

As the center of circulation of Gordon travels across the
northwestern counties today, the worst vsbys in rain will be seen
first across northern parts of southeastern MO/southern IL this
morning, followed by parts of southwestern IN. Elsewhere, vsbys are
expected to improve during the day. Cigs will be best (VFR) over
western KY today. Tonight, IFR cigs are expected to move in from the
west as the tropical remnants begin to move away to the northeast.
Winds are forecast to change direction through the period, reacting
to the presence of the low. Gusts above 20 knots may occur in the
afternoon over parts of southeastern MO/western KY. There will be
scattered tstms, mainly in the heating of the day.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through Sunday morning for ILZ075>078-080>094.

MO...Flash Flood Watch through Sunday morning for MOZ076-086-087-100-
     107>112-114.

IN...Flash Flood Watch through Sunday morning for INZ081-082-085>088.

KY...Flash Flood Watch through Sunday morning for KYZ004-005-007-010-
     014-015-018.

&&

SHORT TERM...DB
LONG TERM...DB
AVIATION...MY
Hazardous weather outlook, Sep 8, 8:27 AM CST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
927 AM CDT Sat Sep 8 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
927 AM CDT Sat Sep 8 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwestern Indiana, western Kentucky, and southeastern
Missouri.

.DAY ONE...Today and Tonight

A Flash Flood Watch remains in effect through tonight for southern
Illinois, southwest Indiana and west Kentucky along the Ohio River.
Scattered thunderstorms are forecast. Some guidance suggests a low
chance of a strong storm capable of gusty winds this afternoon and
early evening. Wind shear forecasts suggest a brief funnel or weak
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but reports of rainfall
and any associated flooding issues are appreciated.

In the hours before

Local storm report, Sep 8, 6:52 AM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
752 AM CDT SAT SEP 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     HEAVY RAIN       2 N ZEIGLER             37.93N 89.06W
09/08/2018  M6.12 INCH       FRANKLIN           IL   MESONET

            MESONET STATION ZGLRS, 2 NNW ZEIGLER. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0720 AM     HEAVY RAIN       3 ENE MOUNT VERNON      38.33N 88.86W
09/08/2018  M4.88 INCH       JEFFERSON          IL   MESONET

            MESONET STATION MTVIL, 2 ENE MOUNT VERNON.
            THE DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0630 AM     HEAVY RAIN       3 NE FARRAR             37.73N 89.65W
09/08/2018  M4.54 INCH       PERRY              MO   MESONET

            MESONET STATION RRLM7, MISSISSIPPI RIVER AT RED ROCK
            LANDING. THE DURATION OF THE HEAVY RAIN
            EVENT WAS 24 HOURS.

0733 AM     HEAVY RAIN       3 E WARE                37.45N 89.34W
09/08/2018  M4.50 INCH       UNION              IL   TRAINED SPOTTER

0720 AM     HEAVY RAIN       1 W ROYALTON            37.88N 89.14W
09/08/2018  M4.47 INCH       FRANKLIN           IL   MESONET

            MESONET STATION C5752, 1 W ROYALTON. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0700 AM     HEAVY RAIN       2 WSW OAK RIDGE         37.49N 89.76W
09/08/2018  M4.24 INCH       CAPE GIRARDEAU     MO   COCORAHS

            COCORAHS STATION MO-CG-14, OAK RIDGE MO 1
            WSW. THE DURATION OF THE HEAVY RAIN EVENT
            WAS 24 HOURS.

0700 AM     HEAVY RAIN       3 SE WOODLAWN           38.30N 88.99W
09/08/2018  M4.22 INCH       JEFFERSON          IL   MESONET

            MESONET STATION BMMI2, BIG MUDDY RIVER AT MT
            VERNON. THE DURATION OF THE HEAVY RAIN EVENT
            WAS 24 HOURS.

0720 AM     HEAVY RAIN       MARION                  37.73N 88.94W
09/08/2018  M4.12 INCH       WILLIAMSON         IL   MESONET

            MESONET STATION MRNWM, MARION. THE DURATION
            OF THE HEAVY RAIN EVENT WAS 24 HOURS.

0600 AM     HEAVY RAIN       2 ESE STANLEY           37.82N 87.20W
09/08/2018  M3.91 INCH       DAVIESS            KY   CO-OP OBSERVER

            CO-OP OBSERVER STATION MLLI3, 2 SSW
            MARSHALL. THE DURATION OF THE HEAVY RAIN
            EVENT WAS 24 HOURS.

0720 AM     HEAVY RAIN       DONIPHAN                36.62N 90.82W
09/08/2018  M3.28 INCH       RIPLEY             MO   MESONET

            MESONET STATION DNPHN, DONIPHAN. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0720 AM     HEAVY RAIN       1 N CARBONDALE          37.74N 89.22W
09/08/2018  M3.20 INCH       JACKSON            IL   MESONET

            MESONET STATION CRBND, 1 N CARBONDALE. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0630 AM     HEAVY RAIN       5 N MCBRIDE             37.90N 89.84W
09/08/2018  M3.14 INCH       PERRY              MO   MESONET

            MESONET STATION CHSI2, 1 SSW CHESTER. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0700 AM     HEAVY RAIN       5 NNW GOREVILLE         37.63N 89.00W
09/08/2018  M3.08 INCH       WILLIAMSON         IL   COCORAHS

            COCORAHS STATION IL-WM-12, MARION IL 8 SSW.
            THE DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0700 AM     HEAVY RAIN       2 ESE ZEIGLER           37.89N 89.02W
09/08/2018  M3.05 INCH       FRANKLIN           IL   MESONET

            MESONET STATION PLMI2, 1 ESE ZEIGLER. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0653 AM     HEAVY RAIN       2 W SCOTT CITY          37.23N 89.57W
09/08/2018  M3.04 INCH       SCOTT              MO   ASOS

            ASOS STATION CGI, CAPE GIRARDEAU MO. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0722 AM     HEAVY RAIN       FAIRFIELD               38.38N 88.36W
09/08/2018  M2.86 INCH       WAYNE              IL   MESONET

            MESONET STATION E9367, FAIRFIELD. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0648 AM     HEAVY RAIN       5 SW MARION             37.68N 89.00W
09/08/2018  M2.70 INCH       WILLIAMSON         IL   MESONET

            MESONET STATION COWI2, CRAB ORCHARD IL. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0705 AM     HEAVY RAIN       1 NNE BENTON            38.02N 88.91W
09/08/2018  M2.69 INCH       FRANKLIN           IL   COCORAHS

            COCORAHS STATION IL-FK-6, BENTON IL 1 NE.
            THE DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0630 AM     HEAVY RAIN       4 SSE THEBES            37.15N 89.43W
09/08/2018  M2.66 INCH       ALEXANDER          IL   MESONET

            MESONET STATION COMM7, MISSISSIPPI RVR. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0700 AM     HEAVY RAIN       2 W NASON               38.18N 89.01W
09/08/2018  M2.59 INCH       JEFFERSON          IL   MESONET

            MESONET STATION BSII2, BIG MUDDY
            SUBIMPOUNDMENT. THE DURATION OF THE HEAVY
            RAIN EVENT WAS 24 HOURS.

0630 AM     HEAVY RAIN       2 ESE CAPE GIRARDEAU    37.30N 89.52W
09/08/2018  M2.58 INCH       CAPE GIRARDEAU     MO   CO-OP OBSERVER

            CO-OP OBSERVER STATION CPGM7, MISSISSIPPI
            RIVER. THE DURATION OF THE HEAVY RAIN EVENT
            WAS 24 HOURS.

0630 AM     HEAVY RAIN       2 ESE CAPE GIRARDEAU    37.30N 89.52W
09/08/2018  M2.58 INCH       CAPE GIRARDEAU     MO   CO-OP OBSERVER

            CO-OP OBSERVER STATION CPGM7, MISSISSIPPI
            RIVER. THE DURATION OF THE HEAVY RAIN EVENT
            WAS 24 HOURS.

0700 AM     HEAVY RAIN       1 N WAYNE CITY          38.36N 88.59W
09/08/2018  M2.34 INCH       WAYNE              IL   MESONET

            MESONET STATION WYNI2, 1 N WAYNE CITY. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0600 AM     HEAVY RAIN       10 E FRUITLAND          37.45N 89.46W
09/08/2018  M2.30 INCH       CAPE GIRARDEAU     MO   MESONET

            MESONET STATION MOCM7, MISS.RVR NR. TRAIL OF
            TEARS ST. PARK. THE DURATION OF THE HEAVY
            RAIN EVENT WAS 24 HOURS.

0700 AM     HEAVY RAIN       1 SW BONNIE             38.19N 88.93W
09/08/2018  M2.30 INCH       JEFFERSON          IL   MESONET

            MESONET STATION BONI2, 1 SW BONNIE. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0700 AM     HEAVY RAIN       3 SE MOUNT VERNON       38.29N 88.87W
09/08/2018  M2.25 INCH       JEFFERSON          IL   MESONET

            MESONET STATION CFMI2, CASEY FORK NEAR MT
            VERNON. THE DURATION OF THE HEAVY RAIN EVENT
            WAS 24 HOURS.

0700 AM     HEAVY RAIN       8 N CUTLER              38.15N 89.55W
09/08/2018  M2.25 INCH       PERRY              IL   COCORAHS

            COCORAHS STATION IL-PY-1, COULTERVILLE IL 3
            ESE. THE DURATION OF THE HEAVY RAIN EVENT
            WAS 24 HOURS.

0720 AM     HEAVY RAIN       1 SSE SCOTT CITY        37.21N 89.53W
09/08/2018  M2.02 INCH       SCOTT              MO   MESONET

            MESONET STATION F2859, SCOTT CITY. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0700 AM     HEAVY RAIN       1 NW MURPHYSBORO        37.78N 89.35W
09/08/2018  M2.02 INCH       JACKSON            IL   COCORAHS

            COCORAHS STATION IL-JK-20, MURPHYSBORO IL 1
            NW. THE DURATION OF THE HEAVY RAIN EVENT WAS
            24 HOURS.

0700 AM     HEAVY RAIN       4 ENE COBDEN            37.56N 89.19W
09/08/2018  M2.00 INCH       UNION              IL   COCORAHS

            COCORAHS STATION IL-UN-8, COBDEN IL 4 ENE.
            THE DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

&&
Local storm report, Sep 8, 7:37 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
837 AM CDT SAT SEP 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HEAVY RAIN       5 SE MARION             37.68N 88.88W
09/08/2018  M3.80 INCH       WILLIAMSON         IL   EMERGENCY MNGR

            24 HOUR TOTAL.

0815 AM     HEAVY RAIN       HERRIN                  37.80N 89.03W
09/08/2018  M3.50 INCH       WILLIAMSON         IL   EMERGENCY MNGR

            24 HOUR TOTAL.

0805 AM     HEAVY RAIN       MARION                  37.73N 88.94W
09/08/2018  M2.95 INCH       WILLIAMSON         IL   TRAINED SPOTTER

            24 HOUR TOTAL.

0744 AM     HEAVY RAIN       MOUNT VERNON            38.32N 88.91W
09/08/2018  M2.80 INCH       JEFFERSON          IL   TRAINED SPOTTER

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       3 NE MOUNT VERNON       38.35N 88.87W
09/08/2018  M2.32 INCH       JEFFERSON          IL   CO-OP OBSERVER

            24 HOUR TOTAL.

0815 AM     HEAVY RAIN       6 S MARION              37.65N 88.94W
09/08/2018  M2.05 INCH       WILLIAMSON         IL   EMERGENCY MNGR

            24 HOUR TOTAL.

0815 AM     HEAVY RAIN       1 N CAMBRIA             37.79N 89.11W
09/08/2018  M2.00 INCH       WILLIAMSON         IL   EMERGENCY MNGR

            24 HOUR TOTAL.

&&

The radar

The Evansville,IN radar (KVWX), 36 km away, was scanning. The volume nearest the first event began at 15:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood, 1 tornado. Local standard time, as filed.

Flood, Vanderburgh

When
September 8, 9:00 AM CST to 12:45 PM CST
Where
Vanderburgh County, 1 mi S of Evansville to Evansville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.965, -87.550

Water was on the ramps of the Lloyd Expressway at U.S. Highway 41. There were no road closures or stranded vehicles.

Flash Flood, Gibson

When
September 8, 2:30 PM CST to 6:00 PM CST
Where
Gibson County, Haubstadt to 2 mi N of Owensville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.200, -87.570

Numerous roads were flooded. State Route 64 was flooded. Several county roads were closed. A 24-hour rainfall amount of 6.30 inches was reported in Fort Branch.

Flash Flood, Pike

When
September 8, 3:30 PM EST to 5:00 PM EST
Where
Pike County, Otwell to 1.5 mi S of Pikeville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.450, -87.100

Water was over State Routes 56 and 64. The co-operative observer in Stendal measured 6.60 inches in a 48-hour period.

Tornado, Spencer

When
September 8, 3:36 PM CST to 3:37 PM CST
Where
Spencer County, 0.36 mi E of Newtonville to 0.38 mi E of Newtonville
Rating
EF0
Path length
0.02 mi
Path width
25 yd
Reported by
Social Media
Coordinates
38.001, -86.943

A weak tornado briefly touched down in a soybean field. Peak winds were estimated near 65 mph. The only evidence of the tornado was obtained from video footage. Damage assessment teams from the National Weather Service and the Spencer County Emergency Management Agency found no damage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyThe tornado archive for Indiana, 2018Warnings in Indiana, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782562, 783405, 783406, 777974.